Pharmacy Services Alerts
Lamotrigine (Lamictal) - Risk for a Serious Immune System Reaction
Apr 27, 2018 10:50 AM
FDA is requiring a new warning be added to the labeling of lamotrigine, which is used to treat seizures and bipolar disorders in patients 2 years of age or older. The warning will describe a potentially life-threatening immune system reaction called hemophagocytic lymphohistiocytosis (HLH). This reaction may occur within days to weeks of initiating lamotrigine. Hemophagocytic lymphohistiocytosis causes severe systemic inflammation and prompt diagnosis is critical to decrease mortality. However, diagnosis may be difficult due to the nonspecific symptoms of HLH. Persistent fever (>101℉), skin rash, swollen lymph nodes, jaundice, vision changes, right upper quadrant pain or tenderness, and difficulties walking are symptoms associated with HLH. Discontinue lamotrigine if alternative causes for symptoms are not found. There have been 8 reported cases of HLH in the literature associated with lamotrigine in adults and children. There has been 1 fatality. However, these numbers may be an underestimate of the true rate of HLH.
Instruct patients to seek medical attention promptly if they experience signs or symptoms of HLH. Report side effects associated with lamotrigine to the FDA MedWatch program.
- FDA MedWatch Safety Report – April 25, 2018
- FDA Drug Safety Communication – April 25, 2018